Alert archive / Texas / Flash Flood Warnings in 2003
Flash Flood Warning 17, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Sep 9, 2003, 6:38 PM CDT for Hartley County, Oldham County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2003, 6:38 PM CDT (23:38 UTC)
- Expired
- Sep 9, 2003, 9:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
Counties Hartley County, TX, Oldham County, TX
The radar
The Amarillo radar (KAMA), 94 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1241 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KAMA 092341 FFWAMA TXC205-359-100245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AMARILLO TX 638 PM CDT TUE SEP 9 2003 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * FLASH FLOOD WARNING FOR... HARTLEY COUNTY IN THE PANHANDLE OF TEXAS OLDHAM COUNTY IN THE PANHANDLE OF TEXAS THIS INCLUDES THE CITY OF VEGA * UNTIL 945 PM CDT * AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN 4 MILES SOUTHEAST OF CHANNING. THE STORMS PRODUCING THE RAIN WERE MOVING TOWARD THE NORTHEAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE ADRIAN...BOYS RANCH... HARTLEY...CHANNING AND ROMERO IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. LAT...LON 3520 10301 3522 10219 3604 10219 3603 10300 $$ 05
1 follow-up statement
000 WGUS74 KAMA 100035 FFSAMA TXC205-359-100245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 727 PM CDT TUE SEP 9 2003 ...A FLASH FLOOD WARNING CONTINUES FOR HARTLEY AND OLDHAM COUNTIES UNTIL 945 PM CDT... AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE VERY HEAVY RAINFALL IN SOUTH CENTRAL HARTLEY COUNTY...10 MILES WEST OF CHANNING. THE STORM PRODUCING HEAVY RAINFALL WAS MOVING NORTHEAST AT 20 MPH. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 4 TO 5 INCHES OF RAINFALL HAVE OCCURRED IN PORTIONS OF THE WARNED AREA. AT 700 PM CDT...FLOODING WAS REPORTED IN THE FIELDS ALONG HIGHWAY 354...2 MILES EAST OF CHANNING. STREET FLOODING WAS ALSO REPORTED IN CHANNING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. LAT...LON 3519 10297 3520 10217 3603 10221 3603 10298 $$ 05
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:44 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Sep 9, 3:44 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 344 PM CDT TUE SEP 9 2003 THUNDERSTORMS HAVE DEVELOPED AHEAD OF SURFACE TROUGH WHICH LIES FROM THE CENTRAL OKLAHOMA PANHANDLE SOUTHWEST INTO THE EXTREME SOUTHWEST TEXAS PANHANDLE. STORMS SHOULD HAVE A FAVORABLE WIND SHEAR ENVIRONMENT OVER THE PANHANDLES AS LOW LEVEL JET INCREASES AND UPPER LEVEL JET MAX MOVES OVER IN ASSOCIATION WITH SHORTWAVE MOVING EAST FROM NORTHERN NEW MEXICO. LONG WAVE TROUGH WILL CONTINUE TO GET CARVED OUT OVER THE ROCKIES THROUGH WEDNESDAY AND THEN IT WILL SLOWLY MOVE EAST ON THURSDAY. SEVERAL SHORTWAVES WILL MOVE THROUGH THE BASE OF THE TROUGH ACROSS THE PANHANDLES OVER THE NEXT TWO DAYS. UPPER LEVEL JET MOVING ACROSS THE PANHANDLES SHOULD EVEN BE STRONGER ON WEDNESDAY. THUNDERSTORMS LOOK LIKE A FAIRLY GOOD BET AGAIN LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT AS ANOTHER SHORTWAVE MOVES ACROSS AND IT COMBINES WITH GULF OF MEXICO MOISTURE AND INSTABILITY. WILL LEAN WITH THE STRONGER ETA SOLUTION ON THE STRENGTH AND MOVEMENT OF THE UPPER LONG WAVE TROUGH AND ASSOCIATED CLOSED LOW THROUGH FRIDAY. HAVE ALSO LOWERED SOME HIGH TEMPERATURES FOR THURSDAY WITH THE STRONGER TROUGH IN MIND. NEXT COLD FRONT IS DUE IN BY SATURDAY AND THIS SHOULD KNOCK TEMPERATURES BACK ANOTHER 10 DEGREES ALONG WITH A SLIGHT CHANCE OF PRECIP. KEPT THE REST OF THE FORECAST DRY AFTER SATURDAY NIGHT AS SHORTWAVE RIDGING TAKES OVER ACROSS THE ROCKIES. A FEW NUMBERS TO PONDER: AMARILLO 63 86 57 73 / 40 30 40 20 BEAVER 63 88 56 72 / 40 40 60 30 BOISE CITY 61 85 54 72 / 40 40 40 20 BORGER 65 87 58 74 / 40 40 60 20 BOYS RANCH 61 85 55 74 / 40 40 40 20 CANYON 63 85 56 73 / 40 30 40 20 CLARENDON 67 88 60 75 / 40 30 40 30 DALHART 60 84 55 72 / 40 40 40 20 GUYMON 62 87 55 72 / 40 40 60 20 HEREFORD 62 85 55 75 / 40 30 40 20 LIPSCOMB 66 89 58 72 / 40 30 60 30 PAMPA 66 87 58 74 / 40 30 50 30 SHAMROCK 68 88 59 76 / 40 30 40 30 WELLINGTON 68 89 60 77 / 40 30 40 30 .AMA... TX...NONE. OK...NONE. GOEHRING
Hazardous weather outlook, Sep 9, 12:36 PM CDT, 6 hours 2 minutes before
OKZ001>003-TXZ001>020-101100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1236 PM CDT TUE SEP 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY AFTERNOON AND EVENING ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AFTER 4 PM. SPOTTER ACTIVATION WILL ALSO LIKELY BE REQUIRED WEDNESDAY AFTERNOON AND EVENING. 05
In the hours before
Local storm report, Sep 9, 4:58 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
458 PM CDT TUE SEP 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 1S CHANNING TX 1.00 INCH HAIL
09/09/03 HARTLEY REPORTED BY OFF DUTY NWS
EMPLYEE.
0420 PM CHANNING TX 0.75 INCH HAIL
09/09/03 HARTLEY REPORTED BY CO-OP
OBSERVER.
0430 PM CHANNING TX 0.75 INCH HAIL
09/09/03 HARTLEY PUBLIC REPORT.
0431 PM CHANNING TX 0.75 INCH HAIL
09/09/03 HARTLEY REPORTED BY CO-OP
OBSERVER.
0445 PM 2N CHANNING TX 0.88 INCH HAIL
09/09/03 HARTLEY REPORTED BY LOCAL MEDIA.Local storm report, Sep 9, 5:55 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
555 PM CDT TUE SEP 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 1S CHANNING TX 1.00 INCH HAIL
09/09/03 HARTLEY REPORTED BY OFF DUTY NWS
EMPLYEE.
0420 PM CHANNING TX 0.75 INCH HAIL
09/09/03 HARTLEY REPORTED BY CO-OP
OBSERVER.
0430 PM CHANNING TX 0.75 INCH HAIL
09/09/03 HARTLEY PUBLIC REPORT.
0431 PM CHANNING TX 0.75 INCH HAIL
09/09/03 HARTLEY REPORTED BY CO-OP
OBSERVER.
0445 PM 2N CHANNING TX 0.88 INCH HAIL
09/09/03 HARTLEY REPORTED BY LOCAL MEDIA.
0525 PM 5SE DALHART TX 1.00 INCH HAIL
09/09/03 HARTLEY REPORTED BY LOCAL MEDIA.
0529 PM VEGA TX 0.88 INCH HAIL
09/09/03 OLDHAM REPORTED BY LOCAL MEDIA.
0540 PM VEGA TX 0.75 INCH HAIL
09/09/03 OLDHAM REPORTED BY SKYWARN
SPOTTER.Local storm report, Sep 9, 6:12 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CDT TUE SEP 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 1S CHANNING TX 1.00 INCH HAIL
09/09/03 HARTLEY REPORTED BY OFF DUTY NWS
EMPLYEE.
0420 PM CHANNING TX 0.75 INCH HAIL
09/09/03 HARTLEY REPORTED BY CO-OP
OBSERVER.
0430 PM CHANNING TX 0.75 INCH HAIL
09/09/03 HARTLEY PUBLIC REPORT.
0431 PM CHANNING TX 0.75 INCH HAIL
09/09/03 HARTLEY REPORTED BY CO-OP
OBSERVER.
0445 PM 2N CHANNING TX 0.88 INCH HAIL
09/09/03 HARTLEY REPORTED BY LOCAL MEDIA.
0525 PM 5SE DALHART TX 1.00 INCH HAIL
09/09/03 HARTLEY REPORTED BY LOCAL MEDIA.
0529 PM VEGA TX 0.88 INCH HAIL
09/09/03 OLDHAM REPORTED BY LOCAL MEDIA.
0540 PM VEGA TX 0.75 INCH HAIL
09/09/03 OLDHAM REPORTED BY SKYWARN
SPOTTER.
0600 PM CHANNING TX 0.88 INCH HAIL
09/09/03 HARTLEY REPORTED BY HARTLEY
COUNTY SO.Nearby
Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.